Drugs – GHB

Gamma-hydroxybutyrate (GHB), also known as Fantasy, Grievous Bodily Harm (GBH), Liquid Ecstasy and Liquid E, is classed as a depressant drug that contains sedative and, at sufficient doses, anaesthetic properties.

GHB naturally occurs in the body as a neurochemical compound. It was first made in 1960 and has been used in several countries as a general anaesthetic and for treatment of the sleep disorders insomnia and narcolepsy.

More recently, GHB is being trialled as a treatment for alcohol and opiate (eg heroin) withdrawal. GHB commonly comes as a colourless, odourless, bitter or salty-tasting liquid usually sold in small bottles or vials. It also comes as a crystal powder. It is mostly taken orally. Makers can change the colour of GHB by adding food dye.

An increasing number of people in the dance/club scene are using GHB for its euphoric and sedative effects. GHB has been linked to “date-rape drug” incidents.

The effects of GHB appear to vary greatly according to the amount used. A small increase in amount can result in a dramatic increase in effect. One of the most dangerous aspects of using GHB is the small difference between an amount that produces the desired effect and the amount that results in overdose.

Another risk with GHB is that there is often no way to be sure that the drug is made correctly. The drug could contain other substances that can have unpleasant or harmful effects, and are of unknown purity. That poses a risk of great harm. Improperly made GHB might result in an extremely toxic mixture of GHB and the chemical sodium hydroxide.

Generally, the effects of GHB are felt in 15 minutes and last for about three hours. Effects of lower amounts might include a sense of well-being, relaxation, drowsiness, induced sleep, nausea, increased confidence and reduced inhibitions, dizziness, headache, greater sense of touch.

A greater amount or stronger GHB might cause confusion, agitation, extreme drowsiness/grogginess, hallucinations, difficulty focusing eyes, vomiting, stiffening of muscles, disorientation, convulsions/seizures, unconsciousness or abrupt short-term coma, respiratory collapse, amnesia (afterwards), impaired movement and speech.

Using GHB with another depressant, such as alcohol benzodiazepines (eg Valium), or opiates, (eg heroin), will increase the risk of overdosing. Some people can become addicted to GHB.

A story of drink spiking

The threat of drink spiking with substances such as GHB is real. Kate is a journalist. She told us about an incident some years ago, when she was working at a Big Day Out rock concert in Auckland. Her experience led her to believe her drink was spiked.

Her account:

I was working at Big Day Out stand doing reviews for a student website. I met up with a guy who I vaguely knew through clubbing and friends, and was hanging out with him for a bit watching the bands.

He was fairly “gone”, but that wasn’t unusual. He was going to get a drink and offered to get me one and a little while later came back with a couple of juicetype things. I didn’t notice a difference in taste, but I was quite thirsty so probably wouldn’t have paid much attention.

About half an hour later, my whole body went haywire – I got incredibly hot, my body got incredibly strong tingles and I had trouble walking and seeing. I managed to make my way outside and sat down, unable to use my phone, barely able to speak and feeling quite scared. A guy who I didn’t know came up to me and could see that I was in trouble. He went and bought an orange juice, unopened, and sat with me until I could tell him to call my boss, who was still at the stand.

I was getting phone calls every 10 minutes or so from the guy who I had been with. He was asking where I was because he wanted to go to a party, and did I want to go with him? He left about a dozen phone and text messages – I just hung up on him each time.

My boss took me home and stayed with me until my partner got home from work. I had started to feel better so we decided not to go to the doctor. I was kept awake and fed orange juice until the effects wore off.

There was no complaint to the Police but the next day I was throwing up quite a bit and passed out a few times, so we went to the doctor that afternoon. Blood and urine tests didn’t reveal anything. He said it might have been GHB, which is flushed out of the body quite quickly. There was nothing conclusive.

Kate says it happened to her a second time, at a club.

“I realised quite quickly that my drink didn’t taste right and stopped drinking. It might have been someone who put their drink down next to mine, and either they had stuff in their drink to take recreationally and walked off with the wrong drink, or put it in mine.”

She is careful with her drinks now.

“I never accept drinks from people I don’t know and always hold on to them. I never put them down on tables unless I am with a group of people I trust. I also keep an eye on my friends and other people – if I see they are in trouble I’ll do something.
“I have educated myself on the signs of GHB overdose and always have an eye out so I can be someone else’s Samaritan if they are in trouble. I’ve helped one girl already.”

NOTE: Spiking drinks is illegal. The Police urge anyone who believes their drink has been spiked to contact them.